Mississippi, 2008

Hail and Damaging Winds in Mississippi, February 17, 2008

February 17, 2008 · NWS LIX · 3 events in 3 counties and zones

Severe thunderstorms developed across sections of south Mississippi in advance of a strong upper level system moving across the lower Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Severe thunderstorms developed across sections of south Mississippi in advance of a strong upper level system moving across the lower Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 16, 4:23 PM CST, 9 hours 37 minutes earlier.

Area forecast discussion, Feb 16, 4:23 PM CST, 9 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
423 PM CST SAT FEB 16 2008

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY WESTERN
   HALF OF FORECAST AREA TONIGHT...

.SHORT TERM...
FORECAST WILL CONTINUE TO REFLECT THE LIKELIHOOD OF THUNDERSTORMS
OVERNIGHT AS VIGOROUS UPPER LEVEL SYSTEM MOVES ACROSS TEXAS THEN
TURNS NORTHEAST TOWARDS ST LOUIS MISSOURI BY SUNDAY LATE MORNING.
THIS SHOULD EJECT A SURFACE BASED SQUALL LINE ALONG WITH DISCRETE
SUPERCELLS IN THE WARM SECTOR THAT HAS BEEN SLOWLY ADVECTING NORTH
AND EAST THROUGHOUT THE DAY. PLEASE REFER TO SEVERE WEATHER
SECTION BELOW...HAZARDOUS WEATHER UPDATE ISSUED EARLIER AND STORM
PREDICTION CENTER GRAPHICS FOR MORE DETAILS. THE COLD FRONT WILL
END SEVERE THREAT SUNDAY MORNING WITH WESTERLY WINDS PROVIDING DRY
AIRMASS FOR WARMTH SUNDAY AFTERNOON. COLD AIR ADVECTION KICKS IN
LATER SUNDAY AND PARTICULARLY MONDAY.

.LONG TERM...
FAIR WEATHER EXPECTED MONDAY NIGHT WITH STEADY WARMING TREND
AFTER A VERY COLD...FROST/FREEZE MORNING TUESDAY. THERE WILL BE A
RENEWED THREAT FOR SEVERE THUNDERSTORMS LATE THURSDAY INTO FRIDAY.
WE HAVE TIME TO REVISIT THIS ONCE WE GET ON THE OTHER SIDE OF THIS
LATEST ROUND.

&&

SEVERE WEATHER POTENTIAL...
RAN RICKS INDEX AND REVIEWED CHAP OUTPUT FOR BOTH THE NAM AND GFS
MODEL SOUNDINGS FOR SEVERAL LOCATIONS IN THE CWA. THERE ARE
INDICATIONS FOR SEVERE THUNDERSTORMS FOR AT LEAST ONE MODEL TIME
STEP OVERNIGHT OR VERY EARLY SUNDAY. THE GFS IS MORE SEVERE THAN
THE NAM AND APPEARS TO BE SLOWER THAN THE NAM SOLUTION. BELOW IS A
TABLE OF OUTPUTS FROM THE CHAP INDICATING THE WORST TIME STEP
OUTPUT FOR EACH LOCATION TESTED.

LOCATION MODEL TIMESTEP PROB SVR HAILSIZE GUSTS TORNADO QPF
KMCB 12Z NAM 17/12Z 29% PENNY 57KT EF1 0.86
KMCB 12Z GFS 17/12Z 69% PING PONG 87KT EF3 0.63

KBTR 12Z NAM 17/12Z 0% PEA 38KT NIL 0.86
KBTR 12Z GFS 17/15Z 7% MARBLE 48KT NIL 1.05

KASD 12Z NAM 17/12Z 0% GRAUPEL 37KT WATERSPOUTS 0.71
KASD 12Z GFS 17/18Z 9% MARBLE 51KT WATERSPOUTS 0.71

KMSY 12Z NAM 17/12Z 6% PEA-MARBLE 49KT WATERSPOUTS 0.65
KMSY 12Z GFS 17/18Z 21% MARBLE 58KT EF0 0.45

KGPT 12Z NAM 17/15Z 0% PEA 44KT WATERSPOUTS 0.59
KGPT 12Z GFS 17/18Z 16% MARBLE 57KT WATERSPOUTS 1.22

WE LAUNCHED AN 18Z SPECIAL RELEASE BALLOON TO ASSIST WITH SEVERE
WEATHER PRE-STORM ENVIRONMENT MONITORING. SOUNDING SHOWS A
CONSIDERABLE AMOUNT OF LOW LEVEL STABILITY TO ERODE. THIS SHOULD
BE THE CASE MAINLY AFTER MIDNIGHT AS BEST DYNAMICS APPROACHES
BEFORE LIFTING NORTHWARD AND LARGE SCALE LIFT TAKES OVER. THE THREAT
SHOULD DIMINISH AS CONVECTION PUSHES EAST OF THE PEARL RIVER. AT THIS
TIME AND BASED ON ABOVE OUTPUT...GREATEST RISK WILL BE NEAR
ATCHAFALAYA BASIN INTO SOUTHWEST MISSISSIPPI AND GRADUALLY
TAPERING IN INTENSITY INTO NEW ORLEANS METRO AREA AND MISSISSIPPI
GULF COAST EARLY SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  56  73  42  59 /  80  60   0   0
BTR  57  74  43  60 /  80  50   0   0
MSY  60  73  48  60 /  60  70   0   0
GPT  59  71  45  59 /  40  80   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...SMALL CRAFT ADVISORY UNTIL 6 PM CST SUNDAY FOR LAZ066.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST SUNDAY FOR GMZ550-555-570-
     575.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST SUNDAY FOR GMZ555-570-575.

&&

24
Hazardous weather outlook, Feb 16, 7:15 PM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
715 PM CST SAT FEB 16 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-171745-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
715 PM CST SAT FEB 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TONIGHT ACROSS
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. THE PRIMARY THREAT
WILL BE DAMAGING WINDS AROUND 60 MPH AND LARGE HAIL LARGER THAN
PENNIES AND POSSIBLY AS LARGE AS PING PONG BALLS. ISOLATED TORNADOES
MAY ALSO OCCUR. THE TIME OF GREATEST THREAT WILL BE BETWEEN 2 AM AND
4 AM GENERALLY WEST OF I-55 FROM MCCOMB TO LAPLACE TO MORGAN
CITY...AND 4 AM TO DAYBREAK EAST OF I-55 TO I-59 AND DAYBREAK TO
9 AM ACROSS THE MISSISSIPPI GULF COAST.

MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF COASTAL WATERS
TONIGHT FOR SOUTH WINDS INCREASING TO 20 TO 25 KNOTS AND SEAS
BUILDING UP TO 7 FEET. A LINE OF THUNDERSTORMS MAY MOVE ACROSS THE
COASTAL WATERS GENERALLY WEST OF THE MISSISSIPPI RIVER BETWEEN 4AM
AND DAYBEAK SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS..
A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH MID
MORNING SUNDAY...MAINLY ACROSS COASTAL MISSISSIPPI AND EXTREME
SOUTHEAST LOUISIANA. STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY
AFFECT THE OUTLOOK AREA AGAIN LATE THURSDAY INTO FRIDAY.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE THROUGH SUNDAY FOR THE
GULF COASTAL WATERS FOR SOUTHWEST WINDS OF 20 TO 25 KNOTS AND SEAS
UP TO 7 FEET.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND EARLY SUNDAY
MORNING. EMERGENCY MANAGERS AND FIRST RESPONDERS SHOULD CLOSELY
MONITOR THE LATEST STATEMENTS FOR POSSIBLE WATCHES ACROSS THE
OUTLOOK AREA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wilkinson

When
February 17, 2:00 AM CST
Where
Wilkinson County, Pinckneyville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.020, -91.480

Trees were knocked down on power lines.

Thunderstorm Wind, Walthall

When
February 17, 4:35 AM CST
Where
Walthall County, Lexie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.080, -90.180

Trees and power lines were blown down.

Hail, Harrison

When
February 17, 10:49 AM CST
Where
Harrison County, 5 mi SW of Saucier
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.579, -89.189

Hail from dime to quarter size was observed in the Herman Ladner Road area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83854, 83852, 83853.